The chronicity and pattern of theophylline overdosage significantly influences clinical manifestations of toxicity, management and outcome. There are two common presentations: 1) acute overdose, i.e., infusion of an excessive loading dose or excessive maintenance infusion rate for less than 24 hours, and 2) chronic overdosage, i.e., excessive maintenance infusion rate for greater than 24 hours. The most common causes of chronic theophylline overdosage include clinician prescribing of an excessive dose or a normal dose in the presence of factors known to decrease the rate of theophylline clearance and increasing the dose in response to an exacerbation of symptoms without first measuring the serum theophylline concentration to determine whether a dose increase is safe.
Several studies have described the clinical manifestations of theophylline overdose following oral administration and attempted to determine the factors that predict life-threatening toxicity. In general, patients who experience an acute overdose are less likely to experience seizures than patients who have experienced a chronic overdosage, unless the peak serum theophylline concentration is >100 mcg/mL. After a chronic overdosage, generalized seizures, life-threatening cardiac arrhythmias, and death may occur at serum theophylline concentrations >30 mcg/mL. The severity of toxicity after chronic overdosage is more strongly correlated with the patient's age than the peak serum theophylline concentration; patients >60 years are at the greatest risk for severe toxicity and mortality after a chronic overdosage. Pre-existing or concurrent disease may also significantly increase the susceptibility of a patient to a particular toxic manifestation, e.g., patients with neurologic disorders have an increased risk of seizures and patients with cardiac disease have an increased risk of cardiac arrhythmias for a given serum theophylline concentration compared to patients without the underlying disease.
The frequency of various reported manifestations of oral theophylline overdose according to the mode of overdose are listed in Table IV.
Other manifestations of theophylline toxicity include increases in serum calcium, creatine kinase, myoglobin and leukocyte count, decreases in serum phosphate and magnesium, acute myocardial infarction, and urinary retention in men with obstructive uropathy.
Seizures associated with serum theophylline concentrations >30 mcg/mL are often resistant to anticonvulsant therapy and may result in irreversible brain injury if not rapidly controlled. Death from theophylline toxicity is most often secondary to cardiorespiratory arrest and/or hypoxic encephalopathy following prolonged generalized seizures or intractable cardiac arrhythmias causing hemodynamic compromise.
General Recommendations for Patients with Symptoms of Theophylline Overdose or Serum Theophylline Concentrations >30 mcg/mL While Receiving Intravenous Theophylline.
Acute Overdose (e.g., excessive loading dose or excessive infusion rate <24 hours)
Chronic Overdosage (e.g., excessive infusion rate for greater than 24 hours)
Increasing the rate of theophylline clearance by extracorporeal methods may rapidly decrease serum concentrations, but the risks of the procedure must be weighed against the potential benefit. Charcoal hemoperfusion is the most effective method of extracorporeal removal, increasing theophylline clearance up to six fold, but serious complications, including hypotension, hypocalcemia, platelet consumption and bleeding diatheses may occur. Hemodialysis is about as efficient as multiple-dose oral activated charcoal and has a lower risk of serious complications than charcoal hemoperfusion. Hemodialysis should be considered as an alternative when charcoal hemoperfusion is not feasible and multiple-dose oral charcoal is ineffective because of intractable emesis. Serum theophylline concentrations may rebound 5 - 10 mcg/mL after discontinuation of charcoal hemoperfusion or hemodialysis due to redistribution of theophylline from the tissue compartment. Peritoneal dialysis is ineffective for theophylline removal; exchange transfusions in neonates have been minimally effective.
Chat online with Pfizer Medical Information regarding your inquiry on a Pfizer medicine.
*Contact Medical Information. 8AM-9PM ET Monday to Friday; excluding holidays.
Submit a medical question for Pfizer prescription products.
To report an adverse event related to the Pfizer-BioNTech COVID-19 Vaccine, and you are
not part of a clinical trial* for this product, click the link below to submit your
*If you are involved in a clinical trial for this product, adverse
events should be reported to your coordinating study site.
If you cannot use the above website, or would like to report an adverse event related
to a different Pfizer product, please call Pfizer Safety at
You may also contact the U.S. Food and Drug Administration (FDA) directly to report
adverse events or product quality concerns either online at